Minnesota, 2014

High Wind in Minnesota, June 14, 2014

June 14, 2014 · NWS MPX · 7 events in 7 counties and zones

A complex of thunderstorms that weakened across eastern Minnesota during the late morning of Saturday, June 14, developed an area of damaging outflow winds. These damaging winds were caused by a combination of strong winds above the surface extending down to the surface due to dry air mixing with weakening showers.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that weakened across eastern Minnesota during the late morning of Saturday, June 14, developed an area of damaging outflow winds. These damaging winds were caused by a combination of strong winds above the surface extending down to the surface due to dry air mixing with weakening showers.

Winds gusts of up to 60 miles per hour knocked down trees and cut power. Over 10,000 customers were reported to be without power in the metro area during the height of the storm. The Xcel Energy outage map showed over 14,600 without power as of 12:20 p.m. local time. Outages were reported in Chaska, Excelsior, Mound, Minnetonka, Wayzata, Golden Valley and Minneapolis. At least 12 boats capsized on Lake Minnetonka due to the high winds, but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 14, 6:01 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 14, 6:01 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT SAT JUN 14 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 428 AM CDT SAT JUN 14 2014

ONE THING IS FOR SURE...THIS SHORT TERM PERIOD WILL BE A VERY
COLORFUL ONE ON THE MPX RADAR. MULTIPLE ROUNDS OF THUNDERSTORMS WITH
VERY HEAVY RAINFALL LOOKS TO BE THE MAIN THREAT THIS PERIOD...THOUGH
THERE WILL BE THE POSSIBILITY OF SEVERE WEATHER THROWN INTO THE MIX
AS WELL...THOUGH AT THE MOMENT...WE FEEL THE FLASH FLOOD POTENTIAL
IS THE GREATER OF THE TWO THREATS IN THE MPX CWA.

WATER VAPOR IMAGERY WITH RAP H5 ANALYSIS SHOWS AN UPPER RIDGE
BUILDING UP THE MS RIVER VALLEY. THERE IS A CLOSED LOW AT H5 NEAR
THE MT/ALB/SASK BORDER...WITH SEVERAL SHORT WAVES NOTED FROM NV/ID
INTO THE DAKOTAS IN THE SW FLOW WEST OF THE RIDGE. OF ALL OF THESE
WAVES...THE MOST SUBSTANTIAL /AS MEASURED BY POTENTIAL VORT/ IS THE
ONE BACK OVER NV/ID AND IT IS THE ONE THAT WILL BE RESPONSIBLE FOR
THE LIKELY SEVERE WEATHER OUTBREAK ACROSS NEB THIS EVENING AS IT
REACHES THE CO PLAINS BY 00Z AND EVENTUALLY ENDS UP NEAR LA CROSSE
BY 12Z SUN.

AT THE SFC...THIS WRN UPPER TROUGH HAS A FAIRLY BROAD LEE SIDE
TROUGH IN PLACE THIS MORNING FROM THE WRN DAKOTAS DOWN THROUGH WRN
NEB...THOUGH WE ARE BEGINNING TO SEE THE CONSOLIDATION OF THIS
TROUGH INTO A SUB 1000 MB SFC LOW OVER ERN CO. AT THE MOMENT THERE
IS REALLY NO WELL DEFINED WARM FRONT...JUST A PLUME OF MID 50 AND
HIGHER DEWPOINTS STRETCHING FROM THE CENTRAL DAKOTAS DOWN INTO
CENTRAL TX. AS THIS PERIOD UNFOLDS...THIS SFC TROUGH WILL SLOWLY
SHIFT EAST ACROSS THE DAKOTAS...WHILE THE COLORADO SFC LOW SLOWLY
DEEPENS ACROSS ERN CO...BEFORE BEING EJECTED NORTHEAST TONIGHT WITH
THE MAIN UPPER WAVE...EVENTUALLY REACHING CENTRAL MN BY 12Z SUN.

WITH THE UPPER RIDGE OVERHEAD...WE HAVE SEEN ELEVATED INSTABILITY
STRUGGLE TO WORK EAST ACROSS MN...WHICH HAS RESULTED IN CONVECTION
DIMINISHING AS IT REACHES MN THIS MORNING. HOWEVER...AS THE DAY
PROGRESSES AND THE SFC TROUGH WORKS INTO THE DAKOTAS...WE WILL SEE
THAT AXIS OF INSTABILITY BEND INTO MN. ACCOMPANYING THIS INSTABILITY
WILL BE AN H85 LLJ ON THE ORDER OF 40-50 KTS THAT WILL BE SETTING UP
CAMP OVER THE MPX AREA THROUGH THE REST OF THE SHORT TERM PERIOD.
THIS WILL SET THE STAGE FOR A VERY ACTIVE AFTERNOON/EVENING/NIGHT
ACROSS THE MPX CWA...WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED.
THE HI-RES CAMS CERTAINLY PAINT THIS PICTURE OCCURRING...WITH SOME
PRETTY HEFTY QPFS RESULTING. STILL LOTS OF UNCERTAINTY AS TO WHERE
ACTIVITY THROUGH THIS EVENING WILL SET UP...BUT MOST RECENT CAM
SOLUTIONS...INCLUDING THE HRRR AND HOPWRF ARE PAINTING QUITE A BIT
OF ACTIVITY TO AREAS SOUTH OF A TWIN CITIES TO MONTEVIDEO LINE
THROUGH THIS EVENING...WHICH WOULD BE ASSOCIATED WITH THE WAVE
DRIVING CONVECTION THAT HAS BEEN TRACKING ALONG I-90 IN SODAK
OVERNIGHT.  TONIGHT...AS THE NV/ID WAVE MOVES ACROSS THE
PLAINS...THE LLJ IS EXPECTED TO INCREASE TO BETWEEN 60 AND 70 KTS
/THATS NOT A TYPO!/...WITH MOST GUIDANCE INDICATING A FAIRLY HEALTHY
MCS TRACKING ALONG ROUGHLY AN OMAHA TO LA CROSSE/EAU CLAIRE LINE
OVERNIGHT.

FOR FLASH FLOODING...DECIDED NOT TO ISSUE A WATCH NOW...AS
CONFIDENCE ON WHERE THE HEAVIEST RAIN WILL FALL IS NOT HIGH ENOUGH
TO ISSUE ONE AT THE MOMENT. A GOOD EXAMPLE OF THE UNCERTAINTY COMES
WITH THE 3Z HOPWRF. MEMBERS 1 AND 4 SHOWED 2-3" OF RUN TOTAL QPF
AROUND MCLEOD COUNTY...WHILE MEMBERS 2 AND 3 HAVE LESS THAN A TENTH
OF AN INCH THE SAME AREA. THE SPREAD SEEN IN THE HI-RES MODELS HAS
KEPT US FROM ISSUING A FLASH FLOOD WATCH AT THIS POINT. AS OF
WRITING THIS THOUGH...THE GREATEST RISK FOR FLASH FLOODING LOOKS TO
BE FROM SW/SC MN UP INTO EC MN/WRN WI WHERE THERE IS POTENTIAL FOR
ADDITIONAL HEAVY RAIN TO THE NORTH END OF THE EXPECTED OMAHA TO EAU
CLAIRE MCS.

ON THE SEVERE END OF THINGS...SPC HAS A SLIGHT RISK FOR SEVERE
WEATHER UP INTO SW MN...THOUGH AM NOT OVERLY EXCITED IN THE SEVERE
POTENTIAL AT THE MOMENT. THE BIGGEST LIMITING FACTOR LOOKS TO BE
THAT THERE IS JUST TOO MUCH FORCING UP THIS DIRECTION DURING THE
SHORT TERM...WHICH WILL KEEP INSTABILITY FROM BUILDING UP TOO MUCH
BEFORE IT IS QUICKLY RELEASED IN ONE OF SEVERAL ROUNDS OF STORMS.
THE GREATEST POTENTIAL WILL BE IN THE SW MN...WHICH WILL HAVE AN
OCCLUDED/WARM FRONT IN THE VICINITY BY 00Z...SO THERE IS THE
POTENTIAL TO HAVE STORMS GET A BIT UNRULY...THOUGH WOULD BE MUCH
MORE CONCERNED WITH SEEING MORE WIDESPREAD SEVERE WEATHER INTO MN IF
THINGS WERE COMING IN ABOUT 6-12 HOURS FASTER THAN THEY ARE
CURRENTLY FORECAST TO.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 428 AM CDT SAT JUN 14 2014

MODEL SOLUTIONS REMAIN CONSISTENT ON DEEPENING A LOW PRESSURE
SYSTEM ON SUNDAY AS IT MOVES NORTHWARD ACROSS MN. A COLD FRONT
TRAILING FROM THE LOW WILL SWEEP THROUGH EASTERN AREAS OF MN IN
THE MORNING AND ACROSS WESTERN WI EARLY IN THE AFTERNOON.
DEPENDING ON THE OUTCOME OF THE CONVECTION SATURDAY NIGHT AND HOW
MUCH HEATING CAN OCCUR ALONG AND AHEAD OF FRONT... THERE REMAINS A
THREAT FOR A LINE OF STORMS TO DEVELOP ALONG THE FRONT LATE SUNDAY
MORNING AND MOVE ACROSS WESTERN WI EARLY IN THE AFTERNOON. IF THE
STORMS DO DEVELOP...THERE IS A THREAT FOR SEVERE WEATHER AS STRONG
SHEAR REMAINS IN PLACE ALONG WITH A GROWING AXIS OF CAPE FORECAST.
BY LATE AFTERNOON...THE FA SHOULD BE DRY ALONG WITH RATHER BREEZY
WESTERLY WINDS.

SUNDAY NIGHT AND EARLY MONDAY REMAIN THE ONLY QUIET/DRY PERIODS IN THE
LONGER TERM AS A WEAK RIDGE OF HIGH PRESSURE TRAVERSES THE FA. THE
BALANCE OF THE LONGER TERM SURE LOOKS WET AND STORMY AS A DEEP
UPPER TROUGH CLOSES OFF OVER THE WESTERN UNITED STATES EARLY IN
THE WEEK AND THEN BEGINS MOVING SLOWLY EAST...REACHING THE UPPER
MISSISSIPPI VALLEY BY LATE IN THE WEEK. THE H5 HEIGHTS ARE TWO
STANDARD DEVIATIONS BELOW NORMAL.

THERE ARE TWO PROBLEMS FOR THE WEEK AHEAD. ONE WILL BE HEAVY
RAINFALL FROM REPEATED ROUNDS OF CONVECTION DAY AFTER DAY AS
PIECES OF ENERGY EMANATE FROM THE UPPER LOW AND SPILL INTO THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. THE COLD FRONT THAT
MOVES THROUGH ON SUNDAY WILL COME BACK OUR WAY MONDAY NIGHT AND
TUESDAY AS A WARM FRONT AND THEN STALL ACROSS SOUTHERN MN AND WI
FOR MUCH OF THE REMAINDER OF THE WEEK. RAINFALL AMOUNTS NEXT WEEK
FROM THE GFS AND ECMWF ARE IN THE 2 TO 5 INCH RANGE ACROSS OUR
AREA WITH POCKETS OF 6 TO 8 INCHES. THERE IS SPREAD ON THE
LOCATION OF THE HEAVIEST RAIN WITH THE GFS OVER CENTRAL AND
NORTHERN MN WITH THE ECMWF OVER SOUTHERN MN AND IA. WHAT IS
IMPORTANT IS THE SIGNAL FROM THE MODELS ON THE HEAVY RAINFALL
THREAT WITH A SURFACE FRONT SITTING ON US FOR MUCH OF THE WEEK.
IF THIS AMOUNT OF RAIN MATERIALIZES NEXT WEEK...ON TOP OF THE RAIN
WE ARE EXPECTING TODAY AND SUNDAY...WILL RESULT IN MAIN STEM RIVERS
RISING SIGNIFICANTLY WITH FLOODING BECOMING A WIDESPREAD ISSUE.

THE SECOND CONCERN NEXT WEEK WILL BE SEVERE WEATHER. AT THIS
POINT...LATE MONDAY THROUGH TUESDAY LOOK BAD AS THE FRONT BEGINS
LIFTING BACK NORTH INTO MN/WI AS A WARM FRONT. SPC ALREADY HAS A
SLIGHT RISK FOR DAY 3 COVERING PORTIONS OF SOUTHERN MN AND THE
CENTRAL PLAINS. A VERY ACTIVE WEEK...IN MORE WAYS THEN ONE...IS
COMING OUR WAY. STAY TUNED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 643 AM CDT SAT JUN 14 2014

CONFIDENCE IS HIGH IN SEVERAL ROUNDS OF STORMS IMPACTING THE AREA
OVER THE NEXT 24-30 HOURS...THOUGH CONFIDENCE IS CONSIDERABLY
LOWER FOR TIMING OF WHEN SAID ROUNDS WILL HIT. CURRENTLY EXPECTING
AT LEAST 3 R0UNDS OF STORMS...WHAT YOU SEE THIS MORNING THAT WILL
BE SLOWLY WORKING INTO ERN MN FROM THE LATE MORNING INTO THE
AFTERNOON. ROUND 2 SHOULD GET GOING ALONG A FRONT IN THE ERN
DAKOTAS THIS AFTERNOON AND WORK ACROSS THE MPX TERMINALS THIS
EVENING...WITH A FINAL ROUND OF STORMS EXPECTED TO COME OUT OF
THE OMAHA AREA AND HEAD FOR WRN WI LATE TONIGHT. FOR TIMING THIS
ACTIVITY...USED A BLEND OF THE MPXWRF AND HRRR...THOUGH WENT A
COUPLE OF HOURS FASTER THAN WHAT EITHER ONE OF THOSE MODELS HAS
BEEN SHOWING AS THEY HAVE BEEN SLOW IN BRINGING ACTIVITY IN
OVERNIGHT. EXPECT CIGS TO REMAIN MAINLY VFR UNTIL TONIGHT...WHEN
IFR/MVFR CONDS SHOULD SPREAD ACROSS THE AREA OUT AHEAD OF THE
COLD FRONT. CONFIDENCE HIGH IN THE WIND FORECAST UNTIL TONIGHT
WHEN MODELS DIVERGE A BIT ON HOW WINDS WILL SHIFT AS A SFC LOW
MOVES INTO MN.

KMSP...LOOKING FOR 3 ROUNDS OF STORMS AT MSP. DRY AIR AND UPPER
RIDGING TO THE EAST HAS SLOWED THE PROGRESS OF RAIN TO THE WEST
THIS MORNING...THOUGH EXPECT SHRA/TSRA TO REACH THE FIELD BETWEEN
16Z AND 18Z. CURRENTLY ADVERTISING A BIT OF A BREAK IN THE ACTION
AFTER 22Z BEFORE ANOTHER ROBUST AREA OF TSRA MOVES IN AFTER
00Z...THOUGH THERE MAY BE VERY LITTLE IF ANY BREAK BETWEEN THE
EARLY AFTERNOON ACTIVITY AND THE EVENING ACTIVITY. THERE MAY BE
ONE FINAL ROUND OF SHRA/TSRA WITH THE FROPA SUN MORNING...BUT
CONFIDENCE IS CONSIDERABLY LOWER WITH HOW THINGS WILL EVOLVE THAT
FAR OUT. NOT EXPECTING ANY SUSTAINED MVFR OR LOWER CIGS UNTIL THE
COLD FRONT MOVE INTO THE REGION LATE TONIGHT. KEPT CIG FORECAST
CONSERVATIVE FOR NOW SUNDAY MORNING...BUT IFR CONDS ARE CERTAINLY
POSSIBLE TO START SUNDAY.

/OUTLOOK FOR KMSP/
SUN...BECOMING VFR. WINDS WSW AT 10G20KTS.
MON...VFR. CHC MVFR TSRA MON NITE. WINDS S 10 TO 15 KTS.
TUE...VFR. WITH MVFR/TSRA POSSIBLE. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPG
Hazardous weather outlook, Jun 14, 3:43 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 AM CDT SAT JUN 14 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
443 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM TIME TO TIME TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE. THE STORMS TODAY AND TONIGHT WILL
CONTAIN TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY HEAVY RAINFALL AND ISOLATED SEVERE STORMS ARE POSSIBLE
ACROSS EASTERN MINNESOTA AND WEST CENTRAL WI EARLY ON SUNDAY AS
COLD FRONT MOVES THROUGH.

WAVES OF MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MONDAY
AFTERNOON THROUGH FRIDAY. SOME OF THE STORMS FROM MONDAY NIGHT
THROUGH TUESDAY MAY BE SEVERE. IN ADDITION...SEVERAL INCHES OF
RAIN ARE POSSIBLE NEXT WEEK..WHICH COULD LEAD TO FLOODING IN SOME
LOCATIONS. THIS WOULD ALSO RESULT IN SIGNIFICANT RISES ON THE MAIN
STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 14, 7:20 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 AM CDT SAT JUN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     NON-TSTM WND GST 2 WSW CLARA CITY        44.95N 95.40W
06/14/2014  E47 MPH          CHIPPEWA           MN   PUBLIC

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 14, 7:25 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 AM CDT SAT JUN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     NON-TSTM WND GST 9 SSW STARBUCK          45.49N 95.60W
06/14/2014  M51 MPH          POPE               MN   MESONET

0755 AM     NON-TSTM WND GST 2 WSW CLARA CITY        44.95N 95.40W
06/14/2014  M47 MPH          CHIPPEWA           MN   MESONET

&&

IRIS SYSTEM
Local storm report, Jun 14, 8:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 AM CDT SAT JUN 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     NON-TSTM WND GST 2 SSE SAUK CENTRE       45.71N 94.93W
06/14/2014  M48 MPH          STEARNS            MN   MESONET

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jun 14, 8:32 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT SAT JUN 14 2014

MNZ042>045-049>052-058-059-061-141615-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
MEEKER-WRIGHT-ANOKA-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE...
LITCHFIELD...MONTICELLO...BLAINE
932 AM CDT SAT JUN 14 2014

...A PERIOD OF STRONG WINDS THIS MORNING...

SEVERAL REPORTS OF GUSTS BETWEEN 40 AND 50 MPH HAVE BEEN RECORDED
ACROSS WEST CENTRAL AND PORTIONS OF CENTRAL MINNESOTA THIS
MORNING AS THE SHOWERS TAPER OFF. RECENT WIND GUSTS INCLUDE 51 MPH
IN STARBUCK AT 755 AM AND 48 MPH IN SAUK CENTRE AT 853 AM. THESE
WINDS ARE LIKELY TO ACCOMPANY THE BACKSIDE OF THE SHOWERS FOR THE
NEXT COUPLE HOURS AND IMPACT PORTIONS OF TODD...MORRISON...BENTON...
SHERBURNE...WRIGHT...MILLE LACS...KANABEC...ISANTI...AND ANOKA COUNTIES.

BORGHOFF
Special weather statement, Jun 14, 9:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT SAT JUN 14 2014

MNZ065>068-073>075-082-141715-
RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-NICOLLET-WATONWAN-
INCLUDING THE CITIES OF...OLIVIA...HUTCHINSON...GAYLORD...
CHASKA...REDWOOD FALLS...NEW ULM...ST. PETER...ST. JAMES
1005 AM CDT SAT JUN 14 2014

...A PERIOD OF STRONG WINDS THIS MORNING...

SEVERAL REPORTS OF GUSTS BETWEEN 40 AND 50 MPH HAVE BEEN RECORDED
THIS MORNING ACROSS WESTERN AND CENTRAL MINNESOTA AS THE SHOWERS
TAPER OFF. RECENT WIND GUSTS INCLUDE 44 MPH IN NEW ULM AT 954 AM
AND 40 MPH IN GAYLORD AT 954 AM. THESE WINDS ARE LIKELY TO
ACCOMPANY THE BACKSIDE OF THE SHOWERS FOR THE NEXT COUPLE HOURS
AND IMPACT PORTIONS OF RENVILLE...MCLEOD...SIBLEY...CARVER...
REDWOOD...BROWN...NICOLLET...AND WATONWAN COUNTIES.

BORGHOFF
Special weather statement, Jun 14, 9:53 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1053 AM CDT SAT JUN 14 2014

MNZ059>062-069-076-141730-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-SCOTT-LE SUEUR-
INCLUDING THE CITIES OF...MONTICELLO...MINNEAPOLIS...BLAINE...
ST. PAUL...SHAKOPEE...LE SUEUR
1053 AM CDT SAT JUN 14 2014

...A PERIOD OF STRONG WINDS THIS MORNING...

SEVERAL REPORTS OF GUSTS BETWEEN 40 AND 50 MPH HAVE BEEN RECORDED
THIS MORNING ACROSS WESTERN AND CENTRAL MINNESOTA AS THE SHOWERS
TAPER OFF. THESE WINDS ARE LIKELY TO CONTINUE ACCOMPANYING THE
BACKSIDE OF THE SHOWERS FOR THE NEXT COUPLE HOURS AND IMPACT
PORTIONS OF THE TWIN CITIES METRO THROUGH 1230 PM.

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Sibley

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
Sibley forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several wind sensors across Sibley County had measured winds of 40 to 50 mph, with gusts over 50 mph at times. There were reports of downed trees and power lines, with areas of power outages.

High Wind, Hennepin

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
Hennepin forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several wind sensors across Hennepin County had measured winds of 40 to 50 mph, with gusts over 50 mph at times. There was a measured wind gust at the Minneapolis/St. Paul International Airport of 68 mph, with Flying Cloud reported a wind gust of 62 mph. There were reports of downed trees and power lines, with areas of power outages. Plus, there were capsized boats on Lake Minnetonka.

High Wind, Carver

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
Carver forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several wind sensors across Carver County had measured winds of 40 to 50 mph, with gusts over 50 mph at times. There were reports of downed trees and power lines, with areas of power outages. Plus, there were capsized boats on Lake Waconia.

High Wind, Ramsey

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
Ramsey forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several wind sensors across Ramsey County had measured winds of 40 to 50 mph, with gusts over 50 mph at times. There was a measured wind gust at the St. Paul Airport of 53 mph. There were reports of downed trees and power lines, with areas of power outages.

High Wind, Scott

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
Scott forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several wind sensors across Scott County had measured winds of 40 to 50 mph, with gusts over 50 mph at times. There were reports of downed trees and power lines, with areas of power outages.

High Wind, McLeod

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
McLeod forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several wind sensors across Mcleod County had measured winds of 40 to 45 mph, with gusts over 50 mph at times. There were reports of downed trees and power lines, with areas of power outages.

High Wind, Dakota

When
June 14, 10:00 AM CST to 1:00 PM CST
Where
Dakota forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several wind sensors across Dakota County had measured winds of 40 to 45 mph, with gusts over 50 mph at times. There were reports of downed trees and power lines, with areas of power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512166, 512168, 512169, 512170, 512171, 512172, 512174.